by Neil Bauman, Ph.D.
A lady asked:
Has anyone experienced hearing loss from taking the prescripition drugs Maxalt and Zomig? I have been taking them for some time now and gradually lost hearing in right ear. My doctor tells me he never heard of these drugs causing hearing loss. What’s more, Maxalt does come with a paper describing side effects in which hearing is altered. I’m not sure if Zomig causes the same thing.
Your doctor is right that neither of these two drugs are currently listed as causing hearing loss. However, these drugs are definitely ototoxic. Both Maxalt (Rizatriptan) and Zomig (Zolmitriptan) can cause ototoxic side effects such as hyperacusis (normal sounds are now too loud), tinnitus (ringing in the ears), ataxia (staggering gait), dizziness and vertigo (sensation of spinning).
This is not surprising since both of these drugs belong to the same class of drugs called serotonin-receptor agonists. (Notice that all the drugs in this class end in “triptan.” This is a clue that they all belong to the some class, sometimes referred to as the “triptans.”) Typically drugs in the same class have similar ototoxic side effects.
At the present time, neither of these drugs are listed as having hearing loss as a side effect. However this does not mean they never cause hearing loss. It may just not have been reported yet. Your case may be a good example. I say this because two of the drugs in this class–Amerge (Naratriptan) and Imitrex (Sumatriptan) (notice the “triptan” endings) both are listed as causing hearing loss. Thus, it just may be a matter of time until the other drugs in this class are also found to have hearing loss as an ototoxic side effect.